Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 129, NWS Quad Cities, IA

July 24, 2011Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2011, 4:44 AM CDT for Washington County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 4:44 AM CDT (09:44 UTC)
Expired
Jul 24, 2011, 5:15 AM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3364 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WUUS53 KDVN 240944
SVRDVN
IAC183-241015-
/O.NEW.KDVN.SV.W.0129.110724T0944Z-110724T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 515 AM CDT.

* AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  NEAR RICHMOND...OR 7 MILES NORTH OF WASHINGTON...AND MOVING EAST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

&&

LAT...LON 4151 9172 4149 9151 4147 9151 4147 9152
      4146 9151 4127 9148 4135 9173
TIME...MOT...LOC 0944Z 276DEG 17KT 4140 9166
WIND...HAIL 60MPH 1.00IN

$$

SHEETS
1 follow-up statement
536 
WWUS53 KDVN 241010
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT SUN JUL 24 2011

IAC183-241018-
/O.EXP.KDVN.SV.W.0129.000000T0000Z-110724T1015Z/
WASHINGTON IA-
510 AM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 515 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING FREQUENT 
LIGHTNING AND HEAVY RAINFALL.

LAT...LON 4151 9172 4149 9151 4147 9151 4147 9152
      4146 9151 4127 9148 4135 9173
TIME...MOT...LOC 1008Z 276DEG 17KT 4139 9151

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:45 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 24, 3:45 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT SUN JUL 24 2011

.SYNOPSIS...
ONLY SMALL CLUSTERS OF ELEVATED THUNDERSTORMS HAVE SO FAR DEVELOPED
OVER THE FORECAST AREA THIS MORNING. A BACKBUILDING MCS HAS BEEN
ROOTED WELL TO THE SOUTHWEST IN EXTREME SE NEB AND NW MO OVER THE
PAST SEVERAL HOURS. THIS MAY BE ALTERING THE FLOW OF MONSOONAL
MOISTURE ON THE EDGE OF THE RIDGE ALOFT...THAT SATELLITE IMAGERY HAS
SHOWN STREAMING NORTHEAST FROM THE CENTRAL PLAINS ACROSS CENTRAL AND
SOUTHERN IA OVER THE PAST 24 HOURS. ANOTHER LARGE MCS WAS WELL TO
THE NORTHEAST ACROSS ACROSS SE MN AND CENTRAL AND SOUTHERN WI. AT
THE SURFACE...MSAS ANALYSIS INDICATED A WEAK LOW OVER NORTHEAST KS
WITH A COLD FRONT EXTENDING NORTHEAST ACROSS NW IA INTO W CENTRAL
WI. AHEAD OF THIS BOUNDARY...TEMPERATURES AND DEWPOINTS WERE WERE IN
THE 70S ACROSS THE FORECAST AREA.

&&

.SHORT TERM...TODAY AND TONIGHT....
MAIN FOCUS IS THUNDERSTORM CHANCES AND IMPACTS ON TEMPERATURES AND
HEAT INDEX VALUES TODAY.

WITH THUNDERSTORMS JUST NOW DEVELOPING AND APPEARING ELEVATED AND
LIMITED IN COVERAGE OVER THE NORTHERN HALF OF THE FORECAST AREA...
HEAVY RAINFALL IS APPEARING LESS LIKELY WITH TIME AND WILL BE
CANCELING THE FLASH FLOOD WATCH. CURRENT SETUP DOES NOT APPEAR
FAVORABLE FOR TRAINING THUNDERSTORMS AND COVERAGE LOOKS TO BE RATHER
LIMITED AND NOT FAVORABLE FOR EXCESSIVE RAINFALL AMOUNTS. THE LARGER
CLUSTERS OF THUNDERSTORMS APPARENTLY DEVELOPING ON OUTFLOW
BOUNDARIES WELL AHEAD OF THE SYNOPTIC FRONT IN SW WI WILL LIKELY
BRUSH THE NORTHEAST FORECAST AREA THIS MORNING AND WILL HAVE PLACED
LIKELY POPS THERE WITH CHANCES ELSEWHERE THROUGH THE DAY.

LATEST MODELS SWEEP THE FRONT THROUGH MOST OF THE FORECAST AREA BY
LATE AFTERNOON. LINGERING LOW LEVEL MOISTURE AND WEAK LOW LEVEL
CONVERGENCE WILL LIKELY KEEP DEWPOINTS POOLING IN THE 70S. LIKE
YESTERDAY...TEMPERATURES WILL REMAIN A CHALLENGE AND HIGHLY DEPENDENT
ON THUNDERSTORM AND CLOUD COVERAGE TODAY. WITH ANY SUNSHINE...THE
SOUTHERN HALF OF THE FORECAST AREA SHOULD REACH WELL INTO THE
UPPER 80S TO AROUND 90...WHICH WOULD PUSH HEAT INDICES INTO A 100
TO 105 RANGE BEFORE THE WEAK COOL AIR ADVECTION KICKS IN LATE
AFTERNOON. ALTHOUGH ANTICIPATING ONLY ADVISORY LEVEL
READINGS...WILL EXTEND THE LONG-RUNNING EXCESSIVE HEAT WARNING TO
CONTINUE THROUGH THE AFTERNOON HOURS...BUT TRIM A COUPLE COUNTIES
OFF THE NW.

TONIGHT...WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE FAR
SOUTH IN THE EVENING ALONG THE FRONT. OTHERWISE...SLIGHTLY COOLER
AND DRIER AIR WILL FILTER INTO THE REGION AND HAVE KEPT LOWS IN
THE MID 60S NORTH TO LOWER 70S SOUTH.  ..SHEETS..

.LONG TERM...MONDAY THROUGH SATURDAY...
WARM TO VERY WARM AND HUMID WITH ISOLATED TO SCATTERED THUNDERSTORMS
FROM WEDNESDAY ON INTO NEXT WEEKEND.

OVERVIEW...SLIGHTLY BELOW AVERAGE INITIALIZATION WITH PARTICULAR
POOR HANDLING OF BL DEWPOINTS BY AMERICAN MODELS IN PLAINS WITH NEXT
FRONT.  WENT WITH MAINLY HI-RES ECMWF INTO TUESDAY...THEN A 70/30
BLEND OF HI-RES ECMWF AND GFS FROM TUESDAY EVENING ON.  THE 06Z NAM-
WRF IS A BIT BETTER ON LOW LEVEL MOISTURE WITH COOL FRONT MONDAY.

MONDAY AND TUESDAY...NEAR NORMAL LATE JULY TEMPERATURES...DRY AND
SLIGHTLY LESS HUMID WITH DEWPOINTS FALLING INTO THE 60S UNTIL LATE
TUESDAY. HIGHS ON TUESDAY TO RISE TO SLIGHTLY ABOVE NORMAL OVER SW
SECTIONS AS RETURN FLOW KICKS IN.

WEDNESDAY AND THURSDAY...ABOVE NORMAL TEMPERATURES AND RETURN AGAIN
TO VERY HUMID WITH DEWPOINTS BACK INTO THE 70S.  HIGHS UPPER 80S
NORTH TO LOWER 90S SOUTH WITH LOWS MAINLY IN THE 70S.  HEAT INDEX
VALUES IN THE AFTERNOON TO REACH 100 PLUS OVER AT LEAST SOUTH
SECTIONS SUGGESTING HEAT ADVISORIES TO BE RAISED ONCE AGAIN.  SLIGHT
CHANCE TO CHANCE POPS OF SUMMERTIME...LOW SHEAR POPCORN TO PULSE
CONVECTION WITH ISOLATED STRONG TO LOW END SEVERE IN PM INTO EVENING
HOURS FOR GUSTY WINDS. TEMPERATURES MAY NEED RAISING A DEGREE OR TWO
NEXT FEW SHIFTS BASED ON WARM ADVECTION SUGGESTED INCREASING NEED OF
ISSUANCE OF HEAT ADVISORIES.

FRIDAY AND SATURDAY...NEXT FRONT TO ARRIVE INTO AREA WITH POOR
CONFIDENCE DUE TO ZONAL FLOW OF TIMING.  HAVE KEPT MID TO HIGH CHANCE
OF POPS OVER NORTHERN 2/3 AREA ATTM.  LOCAL TECHNIQUES SUGGEST THE
TIMING AND INTENSITY WILL CHANGE NEXT COUPLE OF DAYS WITH PROBABLY A
SLOWER BUT EVENTUALLY STRONGER COOL FRONTAL PASSAGE.  HIGHS FRIDAY IF
THIS IS A SLOWER FRONT MAY NEED RAISING AND ALSO INCREASING HEAT
INDEX VALUES TO NEAR OR INTO ADVISORY CRITERIA.  ..NICHOLS..

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL LIKELY IMPACT CID...DBQ AND MLI THIS
MORNING...SPREADING INTO BRL BY AFTERNOON. OTHERWISE...CONDITIONS
WILL BE VFR TO OCCASIONAL MVFR DUE TO HAZE AND CIGS NEAR 3 KFT. SLOW
MOVING COLD FRONT WILL GRADUALLY VEER WINDS FROM SOUTHEASTERLY TO
NORTH BY EVENING WITH VFR CONDITIONS PREVAILING OVERNIGHT.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR DES
     MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-VAN BUREN.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Jul 23, 5:44 PM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT JUL 23 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
544 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SUNDAY MORNING FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80. THUNDERSTORMS WILL
INCREASE IN INTENSITY AND COVERAGE THIS EVENING AND OVERNIGHT.
SEVERAL INCHES OF RAINFALL IS POSSIBLE IN A SHORT TIME. MANY AREAS
NORTH OF INTERSTATE 80 HAVE RECEIVED BETWEEN 2 AND 6 INCHES OF RAIN.
ANY ADDITIONAL HEAVY RAIN IN THESE LOCATIONS WILL GO INTO RUNOFF
INCREASING THE POTENTIAL FOR FLASH FLOODING.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER THE ENTIRE OUTLOOK AREA.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS
OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR. HEAT INDEX VALUES OF 95 TO OVER 100
DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. HEAT
ADVISORIES OR WARNINGS MAY NEED TO BE EXTENDED UNTIL A COOL FRONT
PASSES.

THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND AHEAD OF THE ADVANCING
COOL FRONT. A FEW STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE
AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

WEDNESDAY THROUGH FRIDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS
TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
TONIGHT. REPORTS OF RAINFALL OF OVER AN INCH AND ANY FLOODING ISSUES
WOULD BE APPRECIATED.

In the hours before

Local storm report, Jul 24, 4:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     TSTM WND GST     6 N DAVENPORT           41.64N 90.60W
07/24/2011  M66 MPH          SCOTT              IA   OFFICIAL NWS OBS

            DVN ASOS PEAK WIND OF 66MPH

&&

TOMO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:29 AM CDTSevere Thunderstorm WarningDVNScott37 min
Jul 24, 5:21 AM CDTSpecial Weather StatementDVNClinton, Jackson54 min
Jul 24, 7:17 AM CDTSpecial Weather StatementDVNKeokuk, Louisa, Muscatine, Washington58 min
Jul 24, 10:12 AM CDTSpecial Weather StatementDVNBuchanan, Linn63 min
Jul 24, 11:03 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn42 min
Jul 24, 6:36 PM CDTSpecial Weather StatementDVNBenton, Delaware, Dubuque, Jones, Linn54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.